Most people reach out for over-the-counter cosmetic lotions and creams to relieve bearable sensations of itching, pain and other superficial discomforts. However, the FDA has warned that this can be a very dangerous practice. This warning comes after 2 young women died due to application of numbing creams after a laser hair removal procedure on their legs. Toxic compounds from these creams entered their bloodstream and caused seizures and a comate state which ultimately resulted in death.

Safety Concerns
a. Most soothing creams and lotions to relieve burning or itching skin contain numbing drugs that can include lidocaine, tetracaine, benzocaine and prilocaine.
b. Use of these creams and lotions in larger quantities increase the risk of these chemicals entering the bloodstream.
c. These chemicals can go to the bloodstream easily if skin is warmed up through exercise, application of a wrap or use of a heating pad.
d. Ideally, these drugs should be used only under medical supervision.
e. It can cause irregular heartbeats, seizures and even lead to death.
f. Children and people with heart or severe liver disease are at higher risk.
g. Covering the skin after applying a topical anesthetic can increase chances of adverse effects.
h. The amount of drug that passes through the skin can differ from person to person.